Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 153, NWS Austin/San Antonio, TX

October 1, 2009Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 1, 2009, 8:49 PM CDT for Kerr County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2009, 8:49 PM CDT (01:49 UTC)
Expired
Oct 1, 2009, 9:30 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 126 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 9:05 PM CDTHAIL 1.510 W Ingram, TXCAR DENTED BY HAIL LASTING 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 020149
SVREWX
TXC265-020230-
/O.NEW.KEWX.SV.W.0153.091002T0149Z-091002T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
849 PM CDT THU OCT 1 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KERR COUNTY...

* UNTIL 930 PM CDT.

* AT 848 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF KERR WILDLIFE MGMT AREA...OR 25 MILES SOUTHEAST OF
  JUNCTION...AND MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MOUNTAIN HOME...WALTONIA...
  INGRAM AND HUNT.

LAT...LON 3025 9937 3015 9931 3002 9918 2993 9940
      2995 9966 3015 9969 3030 9953 3030 9951
TIME...MOT...LOC 0149Z 319DEG 16KT 3018 9954

$$
3 follow-up statements
000 
WWUS54 KEWX 020210
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT THU OCT 1 2009

TXC265-020230-
/O.CON.KEWX.SV.W.0153.000000T0000Z-091002T0230Z/
KERR TX-
910 PM CDT THU OCT 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL KERR COUNTY...

AT 908 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUNT...OR 16
MILES WEST OF KERRVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE WALTONIA AND INGRAM.

LAT...LON 3025 9937 3015 9931 3002 9918 2993 9940
      2995 9966 3015 9969 3030 9953 3030 9951
TIME...MOT...LOC 0209Z 319DEG 16KT 3008 9940

$$
000 
WWUS54 KEWX 020216
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT THU OCT 1 2009

TXC265-020230-
/O.CON.KEWX.SV.W.0153.000000T0000Z-091002T0230Z/
KERR TX-
916 PM CDT THU OCT 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL KERR COUNTY...

AT 916 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUNT...OR 14
MILES WEST OF KERRVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE WALTONIA.

LAT...LON 2999 9953 3019 9935 3002 9918 2993 9940
      2993 9944
TIME...MOT...LOC 0217Z 319DEG 16KT 3005 9937

$$
000 
WWUS54 KEWX 020227
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT THU OCT 1 2009

TXC265-020236-
/O.EXP.KEWX.SV.W.0153.000000T0000Z-091002T0230Z/
KERR TX-
927 PM CDT THU OCT 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KERR COUNTY WILL
EXPIRE AT 930 PM CDT...

THE STORM HAS WEAKENED AND THE WARNING WILL BE ALLOWED TO EXPIRE. 
GUSTY WINDS TO 30 MPH AND DIME SIZE HAIL ARE STILL POSSIBLE WITH 
THIS STORM.  

LAT...LON 2999 9953 3019 9935 3002 9918 2993 9940
      2993 9944
TIME...MOT...LOC 0226Z 319DEG 16KT 3002 9934

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 7:01 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 1, 7:01 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT THU OCT 1 2009

.AVIATION...
COLD FRONT EXTENDING ALONG A LINE FROM DALLAS FORT WORTH TO JUNCTION
TO NEAR FORT STOCKTON WILL CONTINUE SOUTHWARD AROUND 20 TO 25 KTS.
FRONT WILL PUSH TO NEAR A SHREVEPORT..AUSTIN..ROCKSPRINGS LINE BY
06Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THE FRONT THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS. SCATTERED SHOWERS AND STORMS WILL CONTINUE BEHIND THE
FRONT OVER MUCH OF SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS.
I-35 CORRIDOR TERMINALS VFR CLOUDS AOA 10 THSD FEET AGL BECOMING
AFTER 03Z MVFR CIGS DEVELOPING WITH SCATTERED THUNDERSTORMS
LOCALLY LOWERING CONDITIONS. AFTER 13Z VFR CONDITIONS. SOUTH TO
SOUTHEAST WINDS 5 TO 10 KTS BECOMING NORTH AND NORTHEAST WINDS
NEAR 10 KTS AROUND MIDNIGHT. KDRT TERMINAL VFR CONDITIONS WITH
CLOUDS GENERALLY AOA 10 THSD FEET AGL. LIGHT SOUTHEAST WINDS
BECOMING NORTHEAST 5 TO 10 KTS AFTER 07Z AND SOUTHEAST 5 TO 10 KTS
AFTER 14Z.

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT THU OCT 1 2009/

DISCUSSION...
PWATS WERE ON THE INCREASE AT 12Z (2.1 INCHES AT KDRT) WITH A
PACIFIC MOISTURE TAP NOTED IN THE WATER VAPOR SATELLITE IMAGERY.
THE COLD FRONT IS CURRENTLY ALONG A MINERAL WELLS TO DRYDEN LINE
AND WILL INTERACT WITH THE MOISTURE OVER OUR AREA THIS EVENING AND
OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. THE BEST CHANCES
WILL BE ALONG AND NORTH OF HIGHWAY 71...WHERE A FEW STORMS MAY
BECOME SEVERE PRIOR TO MIDNIGHT. BY 7AM FRIDAY MORNING...THE FRONT
WILL BE SOUTH OF OUR AREA...WITH CHANCES FOR PRECIP CONFINED TO
OUR SOUTHERN-MOST COUNTIES THROUGH FRIDAY AFTERNOON.

PRECIP CHANCES WILL BE ON THE INCREASE OVER THE WEEKEND ALONG WITH
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE 12Z GFS40 SHOWS
PWATS INCREASING TO WELL OVER 2 INCHES...ACTUALLY UP TO 2.3 INCHES
OVER SOME OF OUR SOUTHERN COUNTIES BY 00Z SUNDAY. THIS IS WELL
OVER TWO STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF
YEAR...WHICH IS A GOOD INDICATOR OF HEAVY RAINFALL. THE MENTIONED
PACIFIC MOISTURE TAP IS ASSOCIATED WITH NEWLY FORMED TROPICAL
STORM OLAF IN THE EASTERN PACIFIC. ALTHOUGH THIS TROPICAL STORM IS
FORECAST TO DECAY BEYOND 24H...THE MOISTURE ASSOCIATED WITH IT
WILL CONTINUE TO STREAM ACROSS NORTHERN MEXICO INTO OUR
AREA...HENCE THE MODEL FORECAST INCREASE IN PWATS. IN
ADDITION...THE CIRCULATION CENTER IS FORECAST TO MOVE ACROSS MEXICO
INTO OUR AREA LATE IN THE WEEKEND...WHICH WILL HAVE A SIMILAR
EFFECT AS A SHORTWAVE TROUGH AND ENHANCE CONVECTION. AT THIS
TIME...WELL STICK WITH THE PREVIOUS QPF OF 1-3 INCHES OVER THE
WEEKEND WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THIS WILL NEED TO
BE MONITORED CLOSELY WITH THE POTENTIAL FOR HIGHER AMOUNTS AND
ASSOCIATED FLASH FLOODING.

THE SUBTROPICAL HIGH IS FORECAST TO BUILD OVER THE GULF EARLY NEXT
WEEK AS A POTENT UPPER LOW DROPS DOWN INTO SOCAL AND BEGINS AN
EASTWARD JOG INTO THE DESERT SOUTHWEST. THIS PATTERN WILL ALLOW
FOR A CONTINUED STRONG GULF MOISTURE INFLUENCE ON OUR
FORECAST. LATER NEXT WEEK...A COLD FRONT IS FORECAST TO PUSH INTO
OUR AREA AS THE UPPER LOW CONTINUES SLOWLY EASTWARD...ALLOWING
PRECIP CHANCES TO RAMP-UP ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  81  62  77  69 /  60  -   20  70  60
AUSTIN BERGSTROM INTL AIRPORT  63  80  62  76  70 /  60  10  20  70  60
NEW BRAUNFELS MUNI AIRPORT     64  83  65  77  71 /  50  10  20  70  60
BURNET MUNI AIRPORT            61  81  61  75  67 /  40  -   20  60  50
DEL RIO INTL AIRPORT           68  88  72  85  73 /  10  -   20  60  50
GEORGETOWN MUNI AIRPORT        61  80  61  77  68 /  50  -   20  60  60
HONDO MUNI AIRPORT             67  85  68  81  72 /  30  -   20  60  60
SAN MARCOS MUNI AIRPORT        64  81  64  78  71 /  50  10  20  70  60
LA GRANGE - FAYETTE REGIONAL   68  83  65  78  73 /  70  20  20  70  60
SAN ANTONIO INTL AIRPORT       67  85  67  80  71 /  40  10  20  60  60
STINSON MUNI AIRPORT           69  84  68  81  72 /  40  10  20  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/02
Hazardous weather outlook, Oct 1, 3:09 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
309 PM CDT THU OCT 1 2009

TXZ171>173-183>194-202>209-217>225-228-022015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
309 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE
SOUTHWARD INTO THE NORTHEASTERN HILL COUNTRY AND ESCARPMENT
TONIGHT. THERE IS A SLIGHT RISK OF THESE STORMS BECOMING SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH FIVE...FRIDAY THROUGH MONDAY...

LATE SATURDAY INTO SUNDAY THERE WILL BE THE POTENTIAL FOR HEAVY
RAIN WITH AMOUNTS GENERALLY 1-3 INCHES WITH LOCALLY HIGHER
AMOUNTS.

.DAYS SIX AND SEVEN...TUESDAY AND WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 1, 5:59 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT THU OCT 1 2009

TXZ171-188-020000-
GILLESPIE-LLANO-
559 PM CDT THU OCT 1 2009

...STRONG THUNDERSTORMS WERE APPROACHING NORTHWEST GILLESPIE AND
WESTERN LLANO COUNTIES...

AT 553 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING ALONG A LINE EXTENDING FROM 25 MILES NORTH OF
LLANO TO 8 MILES NORTHWEST OF MASON TO 20 MILES SOUTHWEST OF
MASON...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN GILLESPIE AND LLANO COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...HARPER...FIELD CREEK...DOSS...TIVYDALE...CASTELL...VALLEY
SPRING...CHERRY SPRING...HILLTOP...PRAIRIE MOUNTAIN AND
FREDERICKSBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, Oct 1, 7:42 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT THU OCT 1 2009

TXZ186-188-020145-
GILLESPIE-KERR-
742 PM CDT THU OCT 1 2009

...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE AND KERR COUNTIES...

AT 739 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES NORTH OF HARPER...OR 25 MILES NORTH OF KERRVILLE...MOVING
SOUTHEAST AT 10 MPH. RADAR INDICATED RAINFALL RATES OF 1 TO 1 AND A
HALF INCHES PER HOUR IN THIS STORM.

PEOPLE IN CENTRAL KERR AND WESTERN GILLESPIE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...HARPER AND TIVYDALE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Oct 1, 8:00 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CDT THU OCT 1 2009

TXZ171-172-020200-
BURNET-LLANO-
800 PM CDT THU OCT 1 2009

...STRONG THUNDERSTORMS WERE APPROACHING NORTHERN BURNET AND EXTREME
NORTHEAST LLANO COUNTIES...

AT 754 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF LAMPASAS TO CHAPPEL...
MOVING SOUTHEAST AT 20 MPH INTO NORTHERN BURNET COUNTY.

PEOPLE IN NORTHEASTERN LLANO AND NORTHERN BURNET COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...TOW...BUCHANAN DAM...LAKE VICTOR AND
SUNNYLANE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
Local storm report, Oct 1, 8:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             9 N BRIGGS              31.00N  97.92W
10/01/2009  E0.75 INCH       BURNET             TX   TRAINED SPOTTER

            NEAR OAKALLA

0833 PM     TSTM WND GST     9 N BRIGGS              31.00N  97.92W
10/01/2009  E50 MPH          BURNET             TX   TRAINED SPOTTER

            NEAR OAKALLA

&&

EVENT NUMBER EWX0900106
EVENT NUMBER EWX0900107

JPB
Local storm report, Oct 1, 8:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     FLORENCE                30.84N  97.79W
10/01/2009  M80 MPH          WILLIAMSON         TX   AMATEUR RADIO

            SOME DAMAGE REPORTED. EXTENT UNKNOWN

&&

EVENT NUMBER EWX0900108

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:16 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano44 min
Oct 1, 8:33 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson42 min
Oct 1, 9:04 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson41 min
Oct 1, 9:13 PM CDTSevere Thunderstorm WarningEWXWilliamson26 min
Oct 1, 9:42 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.